New Mexico, 2018High Wind in New Mexico, April 19 to 20, 2018
April 19 to 20, 2018 · NWS ABQ · 6 events in 4 counties and zones
An unseasonably strong upper level low pressure system west of New Mexico spread strong south to southeast flow across the state on April 19th and 20th. Widespread southerly winds of 25 to 35 mph with gusts up to 50 mph were reported across central and western New Mexico on the 19th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level low pressure system west of New Mexico spread strong south to southeast flow across the state on April 19th and 20th. Widespread southerly winds of 25 to 35 mph with gusts up to 50 mph were reported across central and western New Mexico on the 19th. The strongest winds developed around the Santa Fe and Albuquerque metro areas after sunset when southeasterly winds increased to between 35 and 45 mph with gusts between 55 and 65 mph. Power lines were blown down in the Santa Fe resulting in numerous power outages. The east side of the Albuquerque area also saw power outages and traffic lights out through the night of the 19th. The storm system shifted east through the 20th and spread the stronger winds into eastern New Mexico where many areas saw southwest winds of 25 to 35 mph with gusts near 55 mph. The first significant line of showers and thunderstorms of the spring season developed over the far eastern plains and spread heavy rainfall, small hail, and gusty winds over the area. Many folks in Union, Harding, Quay, Curry, and Roosevelt counties saw their heaviest rainfall in over six months.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 19, 2:30 PM MST, 45 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Thu Apr 19 2018
.SYNOPSIS...
An upper level low pressure system will slowly cross northern and
central New Mexico tonight through Saturday. Strong to damaging
winds tonight into midday Friday will diminish by Friday afternoon.
Extremely critical fire weather conditions will persist over the
west and central through later tonight. Showers, high terrain snow
showers and thunderstorms will impact most of the region before the
low exits on Saturday night. A few strong to severe storms with
damaging winds gusts are possible over portions of central and
eastern New Mexico through Friday. High temperatures will fall below
average Friday and Saturday. Sunday's weather will be more tranquil,
but lingering moisture may result in a few showers or thunderstorms
over the higher terrain and east. A stronger cold front may push
into eastern New Mexico next Monday night or Tuesday.
&&
.DISCUSSION...
Extremely critical fire weather conditions, strong to damaging
winds, areas of blowing dust, a few strong to severe storms with dry
microbursts, rain and high terrain snow showers, with some snow
accumulations above 8500-9000 feet in the northern mountains, what
else could you ask for? Don't think I left anything out. The upper
low pressure system is forecast to cross northern and central New
Mexico tonight through Saturday before exiting Saturday night.
The system isn't terribly cold and massaged the QPF totals due to
models decreasing the amounts of snow, but got enough for a winter
weather advisory starting at midnight tonight for northern areas
above 9000 feet. An inch or two of snow possible along the ContDvd
Friday night as another lobe rotates around the sprawling upper low.
Wind highlights were readjusted to account for the wind persisting
over the northern high terrain overnight and extended into the
northeast highlands into Friday before the wind finally weakens and
the pseudo dryline heads into TX.
A stronger front early next week, Monday night into Tuesday with
unsettled weather perhaps continuing but no big and dry wind
episodes seen so far.
&&
.FIRE WEATHER...
...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS OVER WESTERN NEW
MEXICO THROUGH THIS EVENING...
...DRY MICROBURSTS POSSIBLE THIS EVENING...
Strong south to southeast winds have developed across northern and
central New Mexico today as a deep upper level low moves closer to
the Four Corners. Extremely critical fire weather conditions
continue across western NM as wind gusts between 40 and 50 mph and
relative humidity in the single digits persist. Additionally, very
modest low level moisture will move north up the Rio Grande Valley
this evening. A few, mainly dry, showers or thunderstorms may
develop. If these storms develop, dry microbursts would be possible,
which would enhanced the high winds that are already expected across
central New Mexico. However, moisture advection has been very slow
so far today, and latest model guidance is backing off on the amount
of showers/storms that develop. Nonetheless, even without storm
development, gusts to 60 or 65 mph are possible across central NM.
Meanwhile, additional showers and perhaps a few thunderstorms will
develop over the northern mountains overnight. A few inches of snow
are likely above 9000 feet. Strong winds will persist as well. Fair
humidity recoveries are expected across the west tonight, while good
to excellent recoveries are expected elsewhere.
The aforementioned area of precipitation will shift eastward and
expand across the plains on Friday after Gulf moisture continues to
advect into the plains overnight. This should provide some much
needed rainfall to the drought-stricken plains. However, hail and
damaging winds will be possible from a few storms as well.
Meanwhile, an associated cold front/wind shift will move eastward
through western and central NM on Friday. Initially, much drier air
will arrive behind the front as winds shift to the west or
southwest. The front should move through the Rio Grande Valley just
after sunrise. However, wrap-around moisture will arrive during the
afternoon as a lobe of energy swings around the main upper low. Rain
and high elevation snow showers will be possible across western and
northern NM. Good to excellent humidity recoveries are expected
Friday night.
This system will finally move out Saturday morning. A back door cold
front will slide down the plains producing breezy northerly winds.
However, with cooler temperatures and higher humidity in place, no
critical fire weather conditions are expected.
Critical fire weather concerns cease for at least several days next
week. Much less wind is in store for Sunday as a weak ridge develops
over NM. Light southwesterly breezes are expected on Monday, as
temperatures are finally expected to rise back to near or above
normal values for all area. Winds are not expected to be strong
enough for critical conditions.
Another back door cold front will arrive on Tuesday, and this front
should push westward through the gaps of the central mountain chain.
This may set the stage for a few showers or thunderstorms on
Wednesday.
34
&&
.AVIATION...
18Z TAF CYCLE
South to southeast winds will continue to increase this afternoon and
evening, especially across the western 2/3rds of the area. Sustained
winds of 25 to 40kts are likely, with gusts between 45 and 55kts
possible. The strongest winds are expected across central NM to
include KABQ, KAEG and KSAF TAF sites. Isolated, mainly dry,
thunderstorms are also expected to develop from north of KGNT
southward toward KONM. These storms will be capable of producing
microbursts which will enhance the wind threat. BLDU may also drop
visibility below 5 miles. Overnight, snow will impact the northern
mountains. Mt obscurations and reduced visibilities are likely.
Meanwhile, moisture will continue to be drawn northward into the
eastern plains. MVFR to IFR cigs are possible across all of eastern
NM mainly after 09Z. Meanwhile, a west-southwest wind shift is
expected across central NM around sunrise. Breezy conditions will
remain possible behind the wind shift.
34
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 42 56 32 67 / 10 20 10 0
Dulce........................... 35 51 24 62 / 50 40 20 10
Cuba............................ 36 50 27 61 / 10 20 10 5
Gallup.......................... 34 52 24 66 / 5 20 40 0
El Morro........................ 33 51 26 62 / 5 20 50 0
Grants.......................... 38 56 29 65 / 5 20 40 0
Quemado......................... 37 57 29 66 / 5 20 50 0
Glenwood........................ 41 65 38 72 / 5 0 10 0
Chama........................... 31 48 20 56 / 60 60 20 20
Los Alamos...................... 43 50 30 60 / 20 20 20 5
Pecos........................... 41 54 30 59 / 10 30 10 10
Cerro/Questa.................... 38 50 24 57 / 40 50 20 20
Red River....................... 32 40 22 50 / 50 60 20 30
Angel Fire...................... 36 44 22 52 / 30 60 20 30
Taos............................ 39 52 25 59 / 30 50 20 20
Mora............................ 38 51 28 54 / 20 50 10 20
Espanola........................ 40 57 27 64 / 10 20 10 5
Santa Fe........................ 43 53 28 61 / 10 20 10 5
Santa Fe Airport................ 44 56 30 64 / 10 20 10 5
Albuquerque Foothills........... 45 57 37 65 / 10 10 20 0
Albuquerque Heights............. 48 60 40 68 / 10 10 20 0
Albuquerque Valley.............. 43 61 35 69 / 10 10 20 0
Albuquerque West Mesa........... 44 61 35 69 / 10 10 20 0
Los Lunas....................... 47 64 37 70 / 10 10 20 0
Rio Rancho...................... 46 62 38 68 / 10 10 20 0
Socorro......................... 51 70 42 73 / 10 5 10 0
Sandia Park/Cedar Crest......... 42 50 32 59 / 10 20 20 0
Tijeras......................... 43 54 36 63 / 10 20 20 0
Moriarty/Estancia............... 41 58 29 64 / 10 20 10 0
Clines Corners.................. 39 55 31 61 / 10 30 10 5
Gran Quivira.................... 45 60 36 64 / 10 20 10 0
Carrizozo....................... 49 65 41 67 / 10 10 5 0
Ruidoso......................... 42 59 36 60 / 20 10 0 0
Capulin......................... 39 52 27 49 / 20 60 40 40
Raton........................... 42 56 28 58 / 20 60 20 30
Springer........................ 40 54 29 57 / 10 50 20 20
Las Vegas....................... 38 53 30 57 / 10 40 10 20
Clayton......................... 40 54 38 55 / 5 60 50 30
Roy............................. 41 53 36 56 / 5 60 20 30
Conchas......................... 45 61 39 64 / 5 30 20 20
Santa Rosa...................... 46 65 40 65 / 5 30 20 10
Tucumcari....................... 47 66 40 66 / 5 30 40 20
Clovis.......................... 45 67 40 65 / 5 30 40 20
Portales........................ 46 69 41 68 / 5 30 40 10
Fort Sumner..................... 49 73 42 72 / 5 30 20 10
Roswell......................... 52 78 44 76 / 10 20 10 0
Picacho......................... 46 69 43 70 / 10 10 5 0
Elk............................. 45 67 40 66 / 20 10 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for the following
zones... NMZ106.
Wind Advisory until 3 AM MDT Friday for the following zones...
NMZ501>506-508-511-512-516-517-520-523-524.
High Wind Warning until 3 AM MDT Friday for the following zones...
NMZ507-518-519-521-522.
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101-105-109.
Wind Advisory until noon MDT Friday for the following zones...
NMZ515-527>529.
Winter Weather Advisory from midnight tonight to 6 AM MDT Saturday
for the following zones... NMZ510-513-514.
Wind Advisory until midnight MDT tonight for the following zones...
NMZ510-513-514.
&&
Hazardous weather outlook, Apr 19, 4:03 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
503 AM MDT Thu Apr 19 2018
NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
503 AM MDT Thu Apr 19 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong south winds will develop areawide with gusts in the 40 to 60
mph range. The strongest winds are expected in central areas, where
strong winds will persist through tonight. Dry conditions west of
the central mountain chain will result in critical fire weather
conditions this afternoon and early evening. However, a low pressure
system approaching from the west will draw low level moisture north
and northwestward into central parts of the state with thunderstorms
becoming widespread during the evening and overnight hours. There is
a marginal risk of severe thunderstorms in the Jemez Mountains,
Mount Taylor, and the central mountains, as well as the middle and
lower Rio Grande Valley. Some thunderstorms will produce little or no
rain with the potential for wind gusts up to 65 mph. In addition,
a few inches of snow accumulation is expected in the northern
mountains above 9,000 feet tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday, the upper level low pressure system will gradually track
eastward along the Colorado and New Mexico border causing rain
showers, thunderstorms and mountain snow showers to become
widespread. A few to several inches of additional snow accumulation
will be possible in the northern mountains above 9,000 feet, with a
few inches as low as 8,000 feet. There is a marginal risk of severe
thunderstorms as a dry line crosses the east central and southeast
plains on Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required in Harding, San Miguel, Quay,
Guadalupe, De Baca, Curry, Roosevelt and Chaves Counties on Friday
afternoon due to the risk of severe thunderstorms.
44
High Wind, Santa Fe Metro Area
- When
- April 19, 3:15 PM MST to 7:35 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
A weather station near Madrid reported peak wind gusts between 58 mph and 65 mph periodically for a couple hours.
High Wind, Albuquerque Metro Area
- When
- April 19, 5:30 PM MST to 11:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Public
A weather station in Albuquerque Acres reported sustained winds between 40 mph and 44 mph. Power outages were reported across the east side of the city with a couple traffic lights out during the following mornings commute. Utility companies did not verify whether this was related to the strong winds.
High Wind, Santa Fe Metro Area
- When
- April 19, 7:00 PM MST to April 20, 1:30 AM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
The Santa Fe Municipal Airport reported peak wind gusts up to 58 mph. Santa Fe Emergency Management reported power lines blown down in parts of the city resulting in numerous power outages.
High Wind, Sandia/Manzano Mountains
- When
- April 19, 8:00 PM MST to 11:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
A ranch five miles southeast of Placitas reported peak wind gusts up to 67 mph.
High Wind, Albuquerque Metro Area
- When
- April 19, 11:00 PM MST to 11:10 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
Two power poles were blown down on Interstate 25 near mile marker 245. Cost of the damage is estimated.
High Wind, Jemez Mountains
- When
- April 19, 11:00 PM MST to April 20, 12:00 AM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
Seven power poles were blown down near forest service road 136 in Sierra de los Pinos. Cost of damage is estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, April 19, 20181 injured · $50,000 · 65 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 19, 201829 events
- Winter Weather in Colorado, April 19 to 21, 20187 events
- High Wind in Arizona, April 19, 201862 kt wind · 5 events
- Flooding in Indiana, April 19 to 26, 20182 events
- High Wind in Texas, April 19 to 20, 201854 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, April 19, 20181 event
- Dust Storm in Arizona, April 19, 20181 event
- Flood in South Dakota, April 19 to 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741154, 741159, 741156, 741158, 742593, 742596.